Celexa (citalopram) is one of the most widely prescribed drugs for anxiety disorders and panic attacks. Like most SSRIs (Selective Serotonin re-uptake inhibitors) it is not uncommon to experience side effects. In most cases these are mild and harmless, and pass within the first few weeks of treatment. For others they are unbearable and lead the patient to terminate his/her treatment. Side effects then pass after the medication leaves your system. Relying on drugs might not be wise.
There is one side effect that seems to linger. Weight gain. Not everyone who takes Celexa for an Anxiety disorder puts on weight but a sizeable number of people do. The amounts very, but weight increases of 25 pounds are not at all unheard of.
Why does Celexa cause weight gain? Well, there are many possible reasons. Perhaps it’s because it alters your body’s metabolism and you burn calories more slowly. Perhaps because it increases your cravings for carbohydrates (some people have definitely reported this). Maybe it’s because when you feel less anxious and relax more you are prone to exercise less, and tense your muscles less. Many people report feeling tired and lethargic on this kind of drug.
The final possibility is that food cravings are an underlying part of the problem, the reason you were prescribed the drug in the first place. Perhaps you are using a sugar hit to escape. If that is the case then you have uncovered a layer of your problem and now it’s time to set to work on it!
If you have gained weight, try to gently moderate your diet and start an exercise regime after clearing it with your doctor. Quite simply burning more calories and consuming less will lead to weight loss. And what’s more, exercise is a great natural remedy for anxiety and depression!
For more info on drugs, look at anxiety 2 calm’s drugs page.